Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 1:10 PM CST for Ozark County, Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 1:10 PM CST (19:10 UTC)
- Expired
- Apr 3, 1998, 2:15 PM CST
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Ozark County, MO
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 1:34 PM CST | Hail 0.75 | Gainesville, MO | |
| Apr 3, 1:58 PM CST | Hail 0.75 | Brixey, MO | |
| Apr 3, 2:20 PM CST | Hail 1 | Dora, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315 WUUS1 KSGF 031913 RRA SVRSGF MOC153-032015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 110 PM CST FRI APR 3 1998 * SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 215 PM CST * SOME AREAS AFFECTED THEODOSIA ISABELLA * AT 110 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED NEAR RUETER OR ABOUT 20 MILES WEST OF GAINESVILLE AND WAS MOVING SOUTHEAST AT 15 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DSA/JT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:28 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 3, 9:28 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR CLOUDS/TEMPS/TSRA NATIONAL WEATHER SERVICE SPRINGFIELD MO 928 AM CST FRI APR 3 1998 UPDATED ZONES DUE TO LOW CLOUDS FILTERING BACK IN/ DROPPING TEMPS AND TAKING TSRA OUT OF CENTRAL ZONES. MOST OF PRECIPITATION AROUND MCI/TOP ASSOCIATED WITH CAA. TAGGART
In the hours before
Special weather statement, Apr 3, 1:00 PM CST, 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI APR 3 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...CHANCE OF A FEW SHOWERS OR THUNDERSTORMS THIS AFTERNOON... A LOW PRESSURE AREA LOCATED OVER SOUTHWEST MISSOURI COMBINED WITH A POCKET OF COLD AIR IN THE UPPER PART OF THE ATMOSPHERE WILL CREATE A FEW SCATTERED SHOWERS OR THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE BEST CHANCE OF SHOWERS OR THUNDERSTORMS WILL BE ALONG THE MISSOURI-ARKANSAS BORDER FROM SPRINGFIELD AND POINTS EAST. SOME THUNDERSTORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO ONE INCH AND BRIEF HEAVY RAIN. AS THE LOW MOVES EAST THIS AFTERNOON...COOLER AND DRIER AIR WILL MOVE ACROSS THE REGION PUSHING THE SHOWER AND THUNDERSTORM ACTIVITY INTO SOUTHEASTERN MISSOURI. SPOTTER AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR POSSIBLE ACTIVATION THIS AFTERNOON. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:36 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 34 min |
| Apr 3, 12:37 PM CST | Severe Thunderstorm Warning | SGF | Stone | 33 min |
| Apr 3, 12:51 PM CST | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Apr 3, 12:57 PM CST | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Apr 3, 1:38 PM CST | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Apr 3, 2:18 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.